Hail, Rogers
- When
- May 4, 7:17 AM CST
- Where
- Rogers County, 1.87 mi SSE of Catale
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.546, -95.364
Strong to severe thunderstorms developed over northeastern Oklahoma during the morning of the 5th, as warm, moist, and unstable air was drawn northward over a warm front that stretched across the area. Strong instability, coupled with strong deep-layer wind shear, promoted the development of supercells that produced large hail up to tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over northeastern Oklahoma during the morning of the 5th, as warm, moist, and unstable air was drawn northward over a warm front that stretched across the area. Strong instability, coupled with strong deep-layer wind shear, promoted the development of supercells that produced large hail up to tennis ball size.
Another round of thunderstorms developed across northeastern Oklahoma during the afternoon as a cold front moved into the area. The combination of strong instability and strong deep-layer wind shear resulted in supercells to once again develop, producing large hail up to baseball size and damaging wind gusts, as the storms moved east and southeast through the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 4, 5:13 AM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 613 AM CDT Mon May 4 2020 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. MVFR cigs will be somewhat patchy through the morning hours, with the better chances of lower cigs at the northeast OK and northwest AR sites. Strong to severe storms will develop along a cold front after 20-21Z across northeast OK, with clusters of storms impacting the area the remainder of the afternoon and into the evening hours. Storms should exit southeast OK and west central AR toward 04-05Z. && .PREV DISCUSSION... /Issued 340 AM CDT Mon May 4 2020/ DISCUSSION... The primary focus of this forecast will be the potential for severe weather today, especially during the late afternoon into the evening. Early this morning a sfc warm front was situated near the Red River and extends northwest to a sfc low in southeast CO. Warm advection/moisture transport continues to strengthen this morning north of the warm front. thus far only a few echoes have shown up in the past hour or so from near KFSM to KPNC, but this should increase over the next couple of hours. Elevated instability is sufficient for a few strong or even severe elevated storms this morning. Additional more widespread elevated convection likely will spread across KS later in the morning, possibly moving into far northeast OK and northwest AR. By late afternoon, axis of very strong instability with sfc CAPE in the 4000-5000 range will be oriented from south central into northeast OK ahead of an approaching cold front. Cap should weaken and be easily overcome by convergence along the front, with thunderstorms rapidly developing. Forecast 0-6km shear in the 40-50 knot range with vectors oriented somewhat normal to the front does support supercell structures initially, with forecast lapse rates indicative for potential of very large hail (2-3 inch), and some potential for a few tornadoes as well. Storms should expand and grow into several clusters with the damaging wind threat becoming more prevalent through the evening. In addition, storms may be slow moving at the onset, and given PWAT values >1.5 inches, some potential exists for locally excessive rainfall. Storms should push southeast of the area before 06z as the front moves south of the area. Dry weather with near normal temperatures will return Tue-Wed before a stronger shortwave moves through the mean upper ridge in the western U.S. by Thursday. Rain and thunderstorm chances will increase during this period, with a fairly strong cold front pushing through by Friday and bringing below normal temperatures into the weekend. && .PRELIMINARY POINT TEMPS/POPS... TUL 86 54 74 51 / 80 60 0 0 FSM 86 59 75 49 / 30 80 10 0 MLC 86 57 74 50 / 10 80 10 0 BVO 83 53 73 50 / 80 30 0 0 FYV 79 54 71 48 / 50 80 10 0 BYV 75 54 69 46 / 50 80 10 0 MKO 85 56 72 50 / 50 80 0 0 MIO 80 54 70 48 / 80 80 0 0 F10 86 56 74 50 / 60 80 0 0 HHW 86 61 76 51 / 0 70 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....18
Hazardous Weather Outlook National Weather Service Tulsa OK 454 AM CDT Mon May 4 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 454 AM CDT Mon May 4 2020 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Most of eastern Oklahoma and northwest Arkansas. ONSET...After 3 pm. SEVERE THUNDERSTORM. RISK...Significant. AREA...Most of eastern Oklahoma and northwest Arkansas. ONSET...Mainly after 3 pm. FLASH FLOOD. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...After 3 pm. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...After 3 pm. DISCUSSION... In the near term, a few thunderstorms may develop this morning across parts of far northeast Oklahoma and northwest Arkansas. These storms could be strong to severe, with hail and gusty winds possible. The atmosphere is forecast to be extremely unstable this afternoon across all of eastern Oklahoma and northwest Arkansas. Thunderstorms are expected to develop after 2 pm along a cold front that will be entering northeast Oklahoma. These storms will quickly become severe, with several clusters of storms expected as the front moves through eastern Oklahoma and northwest Arkansas the remainder of the afternoon and evening. A few tornadoes will be possible, along with large hail and damaging winds. Here is the latest timing for the expected severe weather: Northeast Oklahoma - 3 to 7 pm. Southeast Oklahoma and northwest Arkansas - 5 to 10 pm. Be weather aware this afternoon and evening. Make sure you have multiple ways to receive severe weather watch and warning information. Be prepared to take swift action if a warning is issued for your area. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY and WEDNESDAY...No Hazards. THURSDAY...Thunderstorm Potential...Heavy Rain Potential. FRIDAY...Thunderstorm Potential. SATURDAY and SUNDAY...No Hazards. EXTENDED DISCUSSION... After a dry Tuesday and Wednesday, thunderstorm chances along with a severe weather threat return for Thursday into early Friday. Next weekend is looking dry with below normal temperatures. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
805 AM CDT Mon May 4 2020
OKZ057-061-062-041345-
Craig OK-Rogers OK-Mayes OK-
805 AM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG...NORTHEASTERN
ROGERS AND NORTHWESTERN MAYES COUNTIES UNTIL 845 AM CDT...
At 805 AM CDT, a strong thunderstorm was located over Chelsea, moving
northeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Vinita... Chelsea...
Big Cabin... White Oak...
This includes Interstate 44 between mile markers 269 and 287.
LAT...LON 3661 9504 3642 9544 3657 9556 3660 9551
3660 9543 3664 9543 3679 9518
TIME...MOT...LOC 1305Z 237DEG 29KT 3654 9542The Tulsa radar (KINX), 45 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
35 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail larger than golf ball size damaged vehicles and homes.
Ping pong ball size hail damaged vehicles and homes.
Hail larger than golf ball size damaged vehicles, homes, and businesses.
Tennis ball size hail damaged vehicles and homes.
Tennis ball size hail damaged vehicles, homes, and businesses.
Hail larger than golf ball size damaged vehicles, homes, and businesses.
Tennis ball size hail damaged vehicles and homes.
Tennis ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Ping pong ball size hail damaged vehicles and homes.
Ping pong ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Hail larger than golf ball size damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Tennis ball size hail damaged vehicles, homes, and businesses.
Baseball size hail damaged vehicles and homes.
Strong thunderstorm wind blew down trees along Highway 10, and along the S 652 Road.
Thunderstorm wind gusts were estimated to 60 mph.
Strong thunderstorm wind damaged the roof of a theater in Pryor.
Golf ball size hail damaged vehicles and homes.
Tennis ball size hail damaged vehicles and homes.
Hail larger than golf ball size damaged vehicles and homes.
Several roads were flooded in and around Pryor.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Ping pong ball size hail damaged vehicles and homes.
Ping pong ball size hail damaged vehicles and homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890919, 891463, 891464, 891465, 891466, 891468, 891469, 891470, 891472, 891488, 891489, 891490, 891491, 891492, 891506, 891507, 891508, 891509, 891510, 891511, 891512, 891513, 891516, 891520, 891522, 891523, 891524, 891527, 891542, 891543, 891544, 891546, 891547, 891548, 891549, 891550, 891552, 891557, 891558.